Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 222, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 20, 1997, 7:49 PM CDT for Mobile County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 20, 1997, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:05 PM CDT | Thunderstorm Wind 50 | Theodore, AL | Several trees and power lines were blown down along the Dog River. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3252 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 210051 RRA SVRMOB ALC097-210145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 749 PM CDT WED AUG 20 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 745 PM CDT MOBILE DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS FROM NEAR CHUNCHULA TO WEST OF TILLMANS CORNER. THE STORMS WERE MOVING EAST SOUTHEAST AT 25 MPH AND WILL AFFECT MOST OF CENTRAL MOBILE COUNTY THROUGH 830 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VER"Y HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:48 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 20, 2:48 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 PM CDT WED AUG 20 1997 LTST SFC ANAL SHOWS CLD FRNT OVR LWR TN VLY. TEMPS N OF FRNT ARE CURNTLY IN THE MID TO UPR 70S ALTHO DP/S HAVEN'T STARTED TO DROP YET. H8-H5 FLO IS CURRNTLY PARALLEL TO FRNTL BNDRY BUT BOTH 12Z ETA AND NGM PROG GUD H8-H5 NWLY FLO AND CAA CONTG FRM 12 HRS THRU 48 HRS. FRNT SHUD HAVE NO TROUBLE REACHG GLF CST AND MOVG WELL OUT INTO GLF. LIKE PAST WEEK H5-H2 DYNMCS STAY WELL N OF FA OVR OH VLY. ATMOS IS MOIST AND UNSTBL HWVR AND CUD SEE SOME STRNG TSRA OVR FA THRU NXT 12 HRS. CURRNT KMOB 88D SHOWG SCTD TSRA MOVG SE THRU NRN PART OF FA. FWC AND FAN TEMPS START TO DIVERGE AS FRNT REACHES CST. STAYD CLOSE TO FAN TEMPS AND AGREE WITH GUIDNC THAT POPS WILL DECRS DRAMATICALLY WITH FROPA. OVER THE CSTL WATERS RDG STARTS TO FLATTEN AND MOV E AS TROF OVR ERN US DEEPENS. SWLY WNDS WILL VEER TO WLY BY 00Z THURS AND THEN NWLY WITH FROPA BY 18Z. WITH TIG|HT GRADIENT WNDS WILL BE 15 TO 20 KTS. MOB 71/90/66/88 4200 PNS 74/91/69/90 4200 DTS 73/89/63/87 4100 EVR 71/89/65/89 3100 37
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.